Missouri, 2022Tornado and Hail in Missouri, April 30, 2022
April 30, 2022 · NWS PAH · 11 events in 3 counties and zones
A few supercell thunderstorms formed over southeast Missouri during the warmth of the afternoon. The storms gradually intensified immediately ahead of a cold front across southeast Missouri, where lower 60's dewpoints were in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $117,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few supercell thunderstorms formed over southeast Missouri during the warmth of the afternoon. The storms gradually intensified immediately ahead of a cold front across southeast Missouri, where lower 60's dewpoints were in place. Pockets of diurnal heating resulted in moderate instability, with mixed layer cape values from 1500 to 2000. A moderately strong low level southerly wind flow was adequate for a brief tornado or two. With deep-layer winds oriented perpendicular to the initiating cold front boundary, conditions were favorable for supercells capable of locally damaging winds, isolated large hail, and a brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 1:47 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Apr 30, 1:47 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
247 PM CDT Sat Apr 30 2022
.SHORT TERM...(Tonight through Sunday night)
Issued at 130 PM CDT Sat Apr 30 2022
The RAP did a good job depicting the corridor of drier air over our
CWFA centered between two low trop moist axis to our east and west.
Surface dew points have dropped into the 50s most of the area, with
a lot of debris cloudiness over the west 1/2 of the CWFA.
SPC just issued a mesoscale discussion for our area. But overall our
thinking has not changed. While there is certainly a risk for a few
severe storms, we are not expecting a big event. Better forcing for
ascent with jet dynamics stay more to our north. Not much speed
shear with flow at and above 700mb staying in the 40-45 kt range up
to near the EL. The one area we continue think might have the best
chance of isolated severe is SEMO, into briefly far west KY and the
southern tip of Illinois. This is supported by higher probabilities
seen across this area in the SSCRAM (RAP/HRRR), with the most likely
hazards marginally severe hail and high wind. After 00z, the low
level flow actually weakens with 40kts of S/SW flow dropping down to
25 kts or so. MLCAPES that peak 1500 j/kg or slightly higher in the
aforementioned areas quickly diminishes south as well. So the window
of opportunity does not seem all that long into the evening. For
storm mode, mainly clusters, or short line segments. There could
be a brief supercell storm or two, again in the favored areas
mentioned.
As the parent system to our north heads into Canada, and after the
weak front moves across the area, our chance for convection will end
from west to east tonight, with dry weather expected Sunday and
Sunday night. It will be breezy and warm Sunday.
.LONG TERM...(Monday through Saturday)
Issued at 244 PM CDT Sat Apr 30 2022
The first of many 500 mb shortwaves will set the stage for a fairly
active week as the chance for pcpn will be on the increase during
the afternoon Monday, especially across southeast MO. The period
with Categorical PoP does not begin until Monday night as showers
and tstms will increase in coverage across the FA. Elevated CAPE
will be the greatest across southeast MO and the Purchase Region of
west KY where SPC currently has a marginal risk for severe weather.
The main hazard will be the potential for some hail. Risk for
showers and tstms then continues through Tuesday as a sfc low
pressure moves across the Ohio Valley with a trailing cold front. A
few strong to severe storms with strong winds and frequent lightning
are possible as GFS BUFKIT soundings show CAPE values around 1500-
2000 J/KG and steep mid level lapse rates. High temps during this
period will range from the mid to upper 70s for most locations.
The risk for showers and storms may linger into Wednesday morning if
the front remains close enough to the FA, especially near the TN
border. However, the more likely scenario is for the front to stall
far enough south allowing for dry air to build in as a sfc high
pressure passes by to the north. Pncpn chances will gradually lower
from north to south. Temps will also be a bit cooler with highs only
near 70 degrees.
Lower confidence once again begins Thursday as models differ in the
timing of a sfc low pressure system that looks to move through the
lower Ohio Valley. The 12z ECMWF/CMC are in better agreement
compared to the 12z GFS which remains the big outlier with pcpn
arriving early Thursday morning. While PoP chances are more likely
across western counties in the afternoon, would favor the Thursday
night into Friday time frame for when pcpn will be the most
widespread across the area. At the moment, it appears the greatest
instability will remain to our south with more organized storms;
however, it will not take much of a shift north with the sfc low to
bring the better parameters for storms into the PAH CWA. Too early
to go into details for Saturday as it is unclear how quickly pcpn
chances will diminish. High temps will range from the upper 60s to
mid 70s during the period.
&&
.AVIATION...
Issued at 130 PM CDT Sat Apr 30 2022
As a front moves into and then across the area this afternoon and
tonight, scattered to numerous showers and thunderstorms will
move across the area. We have a mention in the terminal
forecasts. Overnight, VFR conditions return as cloud cover will
be on the decrease. SSW winds 10 to 20 kts with higher
gusts will diminish as winds veer to the west generally less
than 10 kts overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...CN
LONG TERM...DW/SP
Hazardous weather outlook, Apr 30, 2:15 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
315 PM CDT Sat Apr 30 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
315 PM CDT Sat Apr 30 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A chance of thunderstorms is possible through tonight. Some of
these storms may be severe late this afternoon and evening, mainly
across portions of southeast Missouri and southern Illinois.
Damaging winds, large hail, and isolated tornadoes will all be
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms will be possible late Monday into Tuesday across the
area. A few of these storms could be strong to severe, with hail the
primary concern Monday night and gusty winds Tuesday. Lightning and
heavy downpours is also possible in any storm. The risk for
thunderstorms returns once again on Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible late this afternoon and evening.
In the hours before
Local storm report, Apr 30, 3:16 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 SSW MOUNT CARMEL 38.40N 87.78W
04/30/2022 E0.75 INCH WABASH IL EMERGENCY MNGR
&&Event by event
6 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Carter
- When
- April 30, 3:34 PM CST to 3:45 PM CST
- Where
- Carter County, Van Buren to 5 mi ENE of Van Buren
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -91.020
A severe thunderstorm tracked roughly along U.S. Highway 60 through much of Carter County. Quarter-size hail fell in Van Buren. Golf ball size hail was observed near the junction of U.S. Highway 60 and Highway 21N, several miles east-northeast of Van Buren.
Thunderstorm Wind, Carter
- When
- April 30, 3:38 PM CST
- Where
- Carter County, Van Buren
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -91.020
Tree limbs from two to three inches in diameter were down. This supercell thunderstorm also produced large hail from Van Buren east-northeast along Highway 60.
Hail, Perry
- When
- April 30, 3:53 PM CST to 4:05 PM CST
- Where
- Perry County, 3 mi NW of Lithium to 2 mi NNW of Mc Bride
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.861, -89.919
Trained spotters reported large hail from quarter size to ping-pong ball size. The large hail occurred in a west to east swath around the Perryville airport. The large hail accompanied a supercell thunderstorm across northern Perry County. Damaging winds and a brief tornado occurred just slightly south of the hail swath.
Tornado, Perry
- When
- April 30, 4:02 PM CST to 4:03 PM CST
- Where
- Perry County, 1.3 mi SSW of Brewer to 1.2 mi SSW of Brewer
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.763, -89.929
A weak tornado briefly touched down on County Road 806 within a larger area of straight-line winds. The evidence of the weak tornado was based on the orientation of the damage. This included uprooted trees oriented to the southeast, along with lofted tin from a nearby damaged machine shed and a large two-by-four impaled into the ground. The tornado also destroyed a 30-by-50 foot machine shed near some other tree damage in the vicinity. The home next to this machine shed sustained damage to its soffit and gutters. The siding was damaged by debris. Power lines were down. A trained spotter reported seeing a funnel cloud. Peak winds were estimated near 85 mph.
Thunderstorm Wind, Perry
- When
- April 30, 4:02 PM CST to 4:04 PM CST
- Where
- Perry County, 1.2 mi SSW of Brewer to 1.1 mi S of Brewer
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 37.764, -89.928
An small area of damaging straight-line winds occurred on the west side of Interstate 55 on County Road 806. The wind damage area was about 0.4 mile wide and included many large downed trees and tree branches. There was also some shingle damage and a roof torn off a barn. A small EF-0 tornado was embedded within this damage area.
Hail, Wayne
- When
- April 30, 4:06 PM CST to 4:07 PM CST
- Where
- Wayne County, 2.37 mi WNW of Piedmont Muni Arpt to Leeper
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.133, -90.760
Ping pong ball size hail was reported on HH Highway near Clearwater Lake. Quarter size hail fell in Leeper. This swath of large hail was associated with a supercell thunderstorm over Carter County that weakened as it moved through western Wayne County.
Thunderstorm Wind, Perry
- When
- April 30, 4:12 PM CST
- Where
- Perry County, 3 mi N of Perryville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.763, -89.870
A trained spotter estimated a wind gust to 60 mph. These strong winds were associated with the supercell thunderstorm that caused significant damage and a brief tornado near Brewer.
Thunderstorm Wind, Perry
- When
- April 30, 4:20 PM CST
- Where
- Perry County, 3 mi NNW of Menfro
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $60,000
- Reported by
- State Official
- Coordinates
- 37.810, -89.751
A barn was leveled, and a building roof was damaged. Farm equipment was damaged. Power lines were down. This wind damage was associated with the same supercell that produced large hail, wind damage, and a brief tornado in the northwest and north central parts of Perry County.
Hail, Wayne
- When
- April 30, 4:36 PM CST
- Where
- Wayne County, Piedmont
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.170, -90.720
Hail, Wayne
- When
- April 30, 5:00 PM CST
- Where
- Wayne County, Patterson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.180, -90.570
Hail, Wayne
- When
- April 30, 5:10 PM CST
- Where
- Wayne County, Greenville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.130, -90.470
This large hail was associated with the same thunderstorm that caused large hail in Piedmont.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, April 30, 2022$55,000 · EF0 · 10 events
- Hail in Texas, April 30, 2022$25,000 · 1.75 in hail · 5 events
- High Wind in Nebraska, April 30, 202256 kt wind · 24 events
- Hail and Damaging Wind in Florida, April 30, 2022$25,000 · 1 in hail · 4 events
- Tornadoes and Flooding in Illinois, April 30, 2022EF0 · 20 events
- Tornado and Hail in Illinois, April 30, 20221.25 in hail · 16 events
- High Wind in South Dakota, April 30, 202253 kt wind · 7 events
- Hail in Texas, April 30, 20221.75 in hail · 5 events
- Hail in Arkansas, April 30, 20221.75 in hail · 4 events
- Hail and Damaging Wind in Mississippi, April 30, 2022$10,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Oklahoma, April 30, 20221 in hail · 3 events
- Flash Flooding in Missouri, April 30, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013201, 1013202, 1013204, 1013211, 1013214, 1013206, 1013213, 1013212, 1013208, 1013209, 1013210.